Dense Fog, Alexander
- When
- January 11, 5:00 AM CST to 9:30 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one-quarter mile or less across extreme south and southeast Illinois. The dense fog was along and southeast of a line from Carmi to Marion to Cairo.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reduced visibility to one-quarter mile or less across extreme south and southeast Illinois. The dense fog was along and southeast of a line from Carmi to Marion to Cairo. Surface low pressure lifted northeast toward the Pennyrile region of western Kentucky. The combination of wet ground and light winds in the immediate vicinity of the low pressure center contributed to dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 11, 4:00 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 400 AM CST WED JAN 11 2012 .UPDATE... DISCUSSION FOR 06Z WEDNESDAY ROUTINE TAF ISSUANCE. && .SHORT TERM /TODAY THROUGH FRIDAY NIGHT/... THE UPPER LOW IS SPINNING EASTWARD ACROSS MISSISSIPPI EARLY THIS MORNING...AND A NICE DRY SLOT IS ROTATING OVER MUCH OF THE QUAD STATE. AS A RESULT...THE WIDESPREAD RAINS ARE RAPIDLY COMING TO AN END OVER MOST OF THE AREA. BY 12Z RAINS WILL BE CONFINED TO OUR IMMEDIATE EASTERN AND NORTHERN BORDERS. POPS FOR THIS MORNING ARE A BIT HIGHER THAN PREFERRED. WILL KEEP AN EYE ON RADAR TRENDS FOR A POTENTIAL UPDATE PRIOR TO 12Z. CANNOT RULE OUT SOME PATCHY LIGHT RAIN OVER THE EASTERN HALF OF THE AREA THIS AFTERNOON...AS THE DEFORMATION ZONE DRIFTS ACROSS THE REGION. IT COULD EVEN LINGER A BIT PAST 00Z IN THE FAR EAST. TEMPERATURES WILL LIKELY INCREASE OVER MUCH OF THE AREA AS THE SURFACE LOW PASSES THROUGH THE PENNYRILE THIS MORNING. TEMPERATURES MAY THEN DIP SOME BEHIND THE LOW THIS AFTERNOON IN THE EAST...WHILE THEY WARM WITH SOME SUNSHINE EXPECTED IN SOUTHEAST MISSOURI. USED CONSENSUS OF 00Z MODEL DATA EVERY 3 HOURS TO CAPTURE THE NON-DIURNAL TRENDS TODAY. WINDS WILL BECOME WEST OR NORTHWEST THROUGHOUT THE AREA THIS AFTERNOON AS THE SURFACE LOW MOVES EAST OF THE AREA. HOWEVER...THE ARCTIC AIRMASS WILL NOT SURGE THROUGH THE AREA UNTIL AFTER MIDNIGHT TONIGHT. AS THIS SURGE OCCURS...TEMPERATURES WILL PLUMMET AND WINDS WILL CRANK UP WELL INTO THE TEENS. TEMPERATURES WILL HOLD NEAR 40 THROUGHOUT THE AREA BY MIDNIGHT...BUT WILL THEN PLUMMET INTO THE UPPER 20S BY SUNRISE OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE GUSTY NORTHWEST WINDS WILL CONTINUE THURSDAY...AS WILL THE COLD ADVECTION. ONCE AGAIN USED 3-HOURLY GUIDANCE FOR TEMPERATURE TRENDS TONIGHT AND THURSDAY. HIGHS THURSDAY WILL BE IN THE 30S...BUT BY THE END OF THE DAY TEMPERATURES WILL BE IN THE 20S WITH WIND CHILLS 10 TO 20. BYE BYE 50 DEGREE TEMPERATURES. THE SURGE OF ARCTIC AIR ACROSS THE REGION LATE TONIGHT AND THURSDAY WILL BE ACCOMPANIED BY A DEEPENING UPPER LOW PRESSURE SYSTEM. ALL 00Z GUIDANCE CLOSES OFF THE LOW AND PIVOTS IT EASTWARD THROUGH THE AREA DURING THE DAY. A SWATH OF SNOW IS LIKELY JUST AHEAD OF THE LOW. THE 00Z ECMWF IS THE WETTEST...PRODUCING A TENTH OF AN INCH OF LIQUID. GENERALLY STAYED NEAR HPC QPF...A TENTH OVER THE EVV AREA WITH LESSER AMOUNTS SOUTH AND WEST. RAPID COOLING WILL OCCUR THROUGH THE DEPTH OF THE TROPOSPHERE EARLY THURSDAY...SO IT SHOULD BE A PURE SNOW EVENT...WITH RATHER LARGE SNOW TO LIQUID RATIOS. WOULD NOT BE SURPRISED TO SEE AN INCH OR A BIT MORE IN AREAS ALONG AND NORTHEAST OF A MT VERNON ILLINOIS TO FORT CAMPBELL KENTUCKY LINE. LESSER AMOUNTS WILL BE POSSIBLE WEST OF THE LINE. AS THE MAIN LOW LIFTS NORTHEAST OF THE REGION THURSDAY NIGHT...ANOTHER MID/UPPER LEVEL TROUGH WILL DUMBBELL SOUTHEAST ACROSS THE AREA LATE THURSDAY NIGHT AND FRIDAY. NAM SOUNDINGS INDICATE MUCH DEEPER COLD AIR AT THE SURFACE WITH DRY ADIABATIC LAPSE RATES LIKELY LEADING TO A PERSISTENT FLOW OF SNOW SHOWERS LIKE WE HAD ON JANUARY 2ND. THEY WILL BE MOST PREVALENT OVER THE EVV AREA FRIDAY. WOULD NOT BE SURPRISED TO SEE THIS ACTIVITY CONTINUE INTO FRIDAY EVENING...BUT FOR NOW HAVE LIMITED THE SLIGHT CHANCE POPS TO FRIDAY. FARTHER WEST...PERIODS OF FLURRIES ARE LIKELY. .LONG TERM /SATURDAY THROUGH NEXT WEDNESDAY NIGHT/... THE MAIN WEATHER MAKER IN THE EXTENDED PERIOD WILL STRETCH BETWEEN NEXT MONDAY THROUGH WEDNESDAY. THE PRIMARY CULPRIT FOR THIS PRECIPITATION EVENT WILL BE THE EASTERN PACIFIC CLOSED LOW THAT OPENS UP AS A WAVE OVER SOUTHERN CALIFORNIA BY DAYBREAK SUNDAY MORNING. THE LATEST /00Z WEDNESDAY/ DETERMINISTIC MODEL RUNS OF THE GFS AND ECMWF ARE QUITE SIMILAR WITH THESE SOLUTIONS...SHEARING OUT THE WAVE...BUT SHARPENING/DEEPENING IT SLIGHTLY AS IT MOVES INTO WESTERN MO BY 12Z MONDAY. THIS PLACES THE WFO PAH AREA IN A BROAD WEST-SOUTHWEST FLOW...TAPPING SOME GULF MOISTURE AHEAD OF COLD FRONT GENERATED THROUGH THE BAROCLINICITY AND FORCING ASSOCIATED WITH THE AFOREMENTIONED SHORTWAVE. AFTER THAT TIME...HIGH PRESSURE BUILDS INTO THE REGION...BUT THE COLDEST AIR OVER CANADA TRANSLATES EAST OVER THE NORTHERN TIER OF STATES...PLUNGING SLIGHTLY OVER THE GREAT LAKES BY WEDNESDAY. FOR THE MOST PART WEIGHTED THE CURRENT FORECAST WITH A BLEND OF THE ECMWF/GFS GUIDANCE...FOR POPS/TEMPERATURES/WEATHER/DEWPOINTS. && .AVIATION... THE UPPER LOW OVER NORTHEAST LOUISIANA/WEST CENTRAL MISSISSIPPI HAS REACHED ITS FURTHER SOUTH AXIS AT THIS TIME /08Z/ AN SHOULD BEGIN TO ARC TOWARD SOUTHEAST TN BY 18Z WEDNESDAY. WITH THE UPCOMING 12Z TAF ISSUANCE...THERE MAY BE AN ACCELERATION IN THE TIMING OF THE MVFR/IFR CEILINGS TOWARD VFR CONDITIONS OVER KCGI AN KPAH. CONDITIONS AT KEVV/KOWB MAY STILL REMAIN IN MVFR STATUS THROUGH THE AFTERNOON HOURS TODAY. THE BIG KEY TO THE TRANSITION/TREND OF THE CEILINGS AND VISIBILITIES WILL BE THE EVENTUAL TRACK OF THE SURFACE LOW AND NORTHEAST ORIENTED TROUGH THIS MORNING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...DRS LONG TERM...SMITH AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 324 PM CST TUE JAN 10 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 324 PM CST TUE JAN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ENTER THE FORECAST MAINLY FOR SOUTHERN MISSOURI AND WESTERN KENTUCKY THROUGH TONIGHT. LIGHTNING AND LOCALLY HEAVY RAIN MAY ACCOMPANY A THUNDERSTORM...BUT NO SEVERE WEATHER IS EXPECTED. TOTAL AVERAGE RAINFALL AMOUNTS SHOULD RANGE FROM ABOUT A HALF INCH ACROSS NORTHERN REACHES OF SOUTHERN ILLINOIS...TO JUST OVER AN INCH IN THE PENNYRILE REGION OF WESTERN KENTUCKY. MOST OF THE OVERALL QUAD STATE REGION SHOULD SEE AVERAGE AMOUNTS IN THE THREE QUARTERS TO ONE INCH RANGE. LOCALLY HIGHER TOTALS ARE POSSIBLE WHERE THUNDERSTORMS OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW SHOWERS ARE POSSIBLE THURSDAY AS A COLD FRONT MOVES EASTWARD THROUGH THE AREA. LITTLE SNOW ACCUMULATION IS EXPECTED. BLUSTERY CONDITIONS WILL CAUSE WIND CHILL READINGS TO BE IN THE 20S THURSDAY AND IN THE TEENS THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 443 AM CST WED JAN 11 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-112100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 443 AM CST WED JAN 11 2012 ...LIGHT SNOW EXPECTED THURSDAY... A DEVELOPING WINTER STORM SYSTEM WILL SWING QUICKLY THROUGH THE REGION THURSDAY. ARCTIC AIR WILL SURGE EASTWARD AHEAD OF THE STORM SYSTEM...PAVING THE WAY FOR A PERIOD OF LIGHT SNOW OVER THE ENTIRE AREA DURING THE DAY. THE POTENTIAL EXISTS FOR ACCUMULATIONS UP TO AN INCH IN AREAS ALONG AND EAST OF A LINE FROM MT VERNON ILLINOIS TO FORT CAMPBELL KENTUCKY. FARTHER WEST...UNDER A HALF INCH IS EXPECTED. SUB-FREEZING TEMPERATURES MAY LEAD TO SOME TRAVEL DIFFICULTIES...WITH BRIDGES AND LESSER TRAVELLED AND UNTREATED ROADS BEING THE MOST CHALLENGING. IN ADDITION TO THE SNOW...GUSTY WEST NORTHWEST WINDS WILL LEAD TO FALLING TEMPERATURES THROUGH THE DAY. MOST AREAS WILL EXPERIENCE HIGH TEMPERATURES IN THE 30S SHORTLY AFTER SUNRISE...BUT TEMPERATURES WILL END UP IN THE 20S THROUGHOUT THE AREA BY THE END OF THE DAY. FACTOR IN THE WINDS AND IT WILL FEEL LIKE IT IS IN THE TEENS.
The national radar mosaic for the moment the first event began.
11 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357093, 357094, 357096, 357097, 357098, 357100, 357101, 357102, 357103, 357105, 357106.